Alert archive / Washington / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Pendleton, OR

September 18, 2007Kittitas County, Washington

NWS Pendleton, OR issued this flash flood warning at Sep 18, 2007, 10:16 AM PDT for Kittitas County, Washington. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2007, 10:16 AM PDT (17:16 UTC)
Expired
Sep 18, 2007, 12:15 PM PDT
In force
119 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text
Flood severity
Unknown

County Kittitas County, WA

The radar

The Seattle radar (KATX), 189 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 5.3 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KPDT 181717
FFWPDT
WAC037-181915-
/T.NEW.KPDT.FF.W.0002.070918T1716Z-070918T1915Z/
/00000.U.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
TEST...FLASH FLOOD WARNING...TEST
NATIONAL WEATHER SERVICE PENDLETON OR
1016 AM PDT TUE SEP 18 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* THIS IS A TEST MESSAGE. FLASH FLOOD WARNING FOR EXTREMELY RAPID
SNOW MELT IN...
  CENTRAL KITTITAS COUNTY IN CENTRAL WASHINGTON...
  THIS INCLUDES THE CITY OF ELLENSBURG...

* UNTIL 1215 PM PDT

* THIS IS A TEST MESSAGE. AT 1016 AM PDT...RAIN FALLING ON EXISTING
  SNOWPACK WAS GENERATING FLASH FLOODING FROM EXCESSIVE RUNOFF.

* THIS IS A TEST MESSAGE. AFFECTED LOCATIONS INCLUDE ELLENSBURG AND
  THORP

THIS IS A TEST MESSAGE. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.
FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF
FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 4703 12091 4728 12043 4714 12007 4697 12061

$$

MML
1 follow-up statement
000 
WGUS76 KPDT 181729
FFSPDT

TEST...FLASH FLOOD STATEMENT...TEST
NATIONAL WEATHER SERVICE PENDLETON OR
1029 AM PDT TUE SEP 18 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

WAC037-181739-
/T.CAN.KPDT.FF.W.0002.000000T0000Z-070918T1915Z/
/00000.U.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KITTITAS WA-
1029 AM PDT TUE SEP 18 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL KITTITAS
COUNTY...

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 4703 12091 4728 12043 4714 12007 4697 12061
TIME...MOT...LOC 1729Z 180DEG 0KT 4711 12050

$$

MML

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 8:30 AM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 18, 8:30 AM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
830 AM PDT TUE SEP 18 2007

.SHORT TERM...A DISTURBANCE WILL PUSH ACROSS THE REGION TODAY WITH
SOME UPSLOPE FLOW POSSIBLE ALONG THE WESTERN SLOPES WHERE SOME
SHOWERS ARE POSSIBLE. OTHERWISE SOME BREEZY CONDITIONS MAY DEVELOP
OVER THE GORGE AND PRESENT SHORT TERM FORECAST APPEARS ON TRACK FOR
NOW.

&&

.PREVIOUS AVIATION DISCUSSION...VFR CONDITIONS ARE EXPECTED AT THE
TAF SITES DURING THE NEXT 24 HOURS. MID AND HIGH CLOUD CEILINGS THIS
MORNING SHOULD SCATTER OUT BY LATE MORNING. THE HIGH CLOUDS WILL
THICKEN AFTER 19/00Z. THEN CEILINGS BETWEEN 6000 AND 8000 FEET
AGL...ALONG WITH VICINITY SHOWERS...WILL DEVELOP AT KRDM...KPDT AND
KALW AFTER 19/08Z. ELSEWHERE...A FEW SHOWERS...WITH LOCALLY LOWER
CEILINGS... WILL DEVELOP OVER THE MOUNTAINS DURING TODAY AND PERSIST
THROUGH TONIGHT. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  65  44  64  45 /  10  30  50  20
ALW  67  48  66  49 /  10  30  40  10
PSC  70  45  69  46 /  10  20  30  10
YKM  66  40  65  41 /  10  20  30  10
HRI  69  45  68  46 /  10  20  30  10
ELN  65  40  64  41 /  10  20  30  10
RDM  63  35  62  36 /  10  20  40  20
LGD  61  42  60  43 /  30  30  50  20
GCD  65  38  64  39 /  20  30  60  30
DLS  65  49  64  50 /   0  20  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97
Hazardous weather outlook, Sep 18, 5:00 AM PDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT TUE SEP 18 2007

CORRECTED TRANSMISSION TIME

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-191115-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION BRINGING WITH
IT COOLER AIR AND ABUNDANT MOISTURE. THIS WILL CAUSE SCATTERED TO
NUMEROUS RAIN OR RAIN SHOWERS TO DEVELOP BY THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

COOLER TEMPERATURES WITH RAIN OR RAIN SHOWERS ARE EXPECTED TO
CONTINUE ON WEDNESDAY AND THEN DECREASE WEDNESDAY NIGHT AND EARLY
THURSDAY. WARMER AND DRIER CONDITIONS WILL RETURN ON THURSDAY
THROUGH THE WEEKEND WITH A WARMING TREND AS HIGH PRESSURE ALOFT
REBUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:16 AM PDTFlash Flood WarningPDTKittitas119 min

Nearby

Flash Flood Warnings in Washington, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.